Last reply 4 months ago
Symptom Management With SNRIs

So, preface- before I was diagnosed with MS I had been taking an SNRI medication to help manage anxiety and depression. I’ve continued to take it even long after going through my first relapse, but recently due to complications with my prescribing doctor’s own health, I’ve been without the medication for almost a week (thankfully I’m picking up a refill soon). The effects on my mental health aren’t as related to my MS symptoms (because I already had underlying mental health problems). I’ve only been without this medication once before, and the symptoms I’m about to describe happened then and ceased after I got my medication again, so I definitely know the SNRI is affecting this.

I’ve been aware after looking into the specific medication that I take that many people use it to manage nerve pains. I don’t know how to describe what I’ve been experiencing being off the medication, but it’s not good. I definitely think it’s nerve related, it’s as if every moment I move it takes my nerves several seconds to process and “catch up”. It feels incredibly disorienting, because tiny little jolts just kind of follow my movements. I don’t even know that this is a typical MS symptom, but whatever it is didn’t happen to me before I developed MS. I’ve been on the medication for years, and now and again there is a small patch of time while I’m waiting to meet with the prescribing doctor that my supply is stressed, and this weird symptom has not happened pre-diagnosis.

TLDR; weird nerve stuff? SNRI’s definitely have some effect on me that isn’t limited to my mental health

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
4 months ago

@paradoxic , it’s never good when prescription drugs run out and a new script isn’t forthcoming. Always keep a diary note for 3/4 weeks before you run out, to ensure that you have a new script in good time.

Now, I’m not sure about SNRI medication, but there is an SSRI medication, Prozac/Fluoxetine, which is being used in the MS SMART Trials for Secondary Progressive MS (SPMS). This medication has a warning :-

“If you stop taking Prozac
• Do not stop taking Prozac without asking your doctor first, even when you start to feel better. It is important that you keep taking your medicine.
• Make sure you do not run out of capsules.

You may notice the following effects (withdrawal effects) when you stop taking Prozac: dizziness; tingling feelings like pins and needles; sleep disturbances (vivid dreams, nightmares, inability to sleep); feeling restless or agitated; unusual tiredness or weakness; feeling anxious; nausea/vomiting (feeling sick or being sick); tremor (shakiness); headaches.

Most people find that any symptoms on stopping Prozac are mild and disappear within a few weeks. If you experience symptoms when you stop treatment, contact your doctor.

When stopping Prozac, your doctor will help you to reduce your dose slowly over one or two weeks – this should help reduce the chance of withdrawal effects.”

I should imagine SNRI medication has a similar warning.

I hope this helps.


vixen
4 months ago

Hi there, yes, I was taking Amitriptyline for headaches. I stopped taking it and went cold-turkey big time. I take a small dose now which takes the edge off of anxiety, plus keeps headaches at bay. Good luck @paradoxic

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.